Previous Question Next Question
   
Multiple Miscarriages
Question from Lisa Krische on 4/24/2014:

I had a miscarriage March 2013 - it was a very early one, I was only about 2-3 weeks pregnant. I became pregnant again January of this year. My midwife put me on progesterone right away to help sustain this new pregnancy. I am 44 years of age, and she believed that my age was a contributing factor. Nevertheless, I still miscarried; this time I was 6 weeks along. My first miscarriage was traumatic enough, but this recent miscarriage was simply horrendous. The progesterone caused my body to take a lot longer to pass everything, it also caused more painful cramping / contractions, and excessive bleeding. I chart, using the Creighton Model. My practitioner advised that I should be taking progesterone before I even conceive, this will enable a greater chance of my body holding onto the baby. I experienced some very difficult side effects while taking it during my last pregnancy. I have two children, 4.5 and 6 years of age. My level of function was almost zero; I suffered serious anxiety, irritability and tiredness - even much more than what you would expect during the early stages of pregnancy normally. On the progesterone, I felt I could barely cope. We are also homeschooling, which is a further strain. My question is this: am I morally obliged to take this medication, bearing in mind all the angst I will experience again. I will need to take if for at least 2-3 months prior to pregnancy and then for the first 12 weeks of pregnancy. Thank you for your time and I appreciate your advice.

Answer by Judie Brown on 4/28/2014:

Dear Lisa

Here is a response from Dr. Anthony Dardano:

This is a difficult situation to advise on because I do not know the full medical history details. Yes a 44 pregnancy is more difficult to maintain because of insufficient hormonal levels and yes progesterone (the name implies pro pregnancy) is the usual culprit. However thyroid and adrenal hormones also play a part and should be checked as well. Occult medical problems such as early diabetes and hypertension also can be factors. For this reason, I would not recommend care by a midwife here. The over 40 patient with your history of pregnancy loss requires the care of a specialist in high risk pregnancy.

To answer your concern with progesterone usage, the moral issue is a real one. Generally speaking if you are sure that the hormonal deficiency is the cause of your fetal loss it would be irresponsible to ignore medical advice since the treatment is ordinary not extraordinary and the benefit far outweighs the risk. Personally I am not convinced daily progesterone for three months prior to conception is required but that would be up to the specialist who analyzes your circulating hormonal levels. There are protocols for therapy only at ovulation time and then once conception occurs, daily throughout the first trimester. Finally, the side effects you describe with the medication are different for different brands. My favorite is the naturally occurring plant based prescription progestin sold under the brand name Prometrium. Patients seem to tolerate this quite well.

My prayers are with you. Anthony N Dardano, MD, FACS, FACOG

COPYRIGHT 2014

Click here to send this Question and Answer to a friend                    

Previous Question Next Question


Post a Question in the Catholic Q and A


Back to topics list.

 

HOME - EWTNews - FAITH - TELEVISION - RADIO - LIBRARY - CHANNEL FINDER WATCH ONLINE - FAQ - EWTNKids
WHAT'S NEW - EWTN MOBI - GENERAL - RELIGIOUS CATALOGUE - PILGRIMAGES - PRESS ROOM - ESPAÑOL

Terms of Use      Privacy Policy      Contact Us

EWTN Global Catholic Network
5817 Old Leeds Rd., Irondale, AL 35210 USA 1-205-271-2900